South Dakota, 2004

Hail and Damaging Winds in South Dakota, July 27, 2004

July 27, 2004 · NWS ABR · 6 events in 2 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT TUE JUL 27 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FOCUS OF THIS PACKAGE IS ON PRECIPITATION EVENT TONIGHT AND
WEDNESDAY.  MODELS CONTINUE IN GOOD AGREEMENT AND HAVE HANDLED THIS
WITH GOOD CONSISTENCY IN BOTH RUN TO RUN AND MODEL TO MODEL.
CURRENT FOCUS IS ON WSR-88D DEPICTION.  CURRENT VISIBLE SATELLITE
PICTURE MAKES PLACING PRE FRONTAL TROUGH AND COLD FRONT FAIRLY
EASY.  CONVECTION IS BEGINNING ALONG PRE FRONTAL BOUNDARY AT THIS
TIME IN THE FAR WESTERN PART OF THIS AREA.  UPPER LEVEL WIND SUPPORT
IS POOR FOR SEVERE DEVELOPMENT WITH MID LEVEL WINDS ON THE ORDER OF
5 TO 15 MPH. EARLY MORNING SOUNDING AT KABR PICKED UP ON LOW LEVEL
JET WITH LOW LEVELS SHOWING NEARLY 40 KNOTS.  THIS JET WAS VISIBLE
IN VISIBLE SATELLITE CLOUD FIELD.  IT HAS NOW MOVED OFF TO THE
EAST.  EXPECT FOR TONIGHT THAT AN AREA OF THUNDERSTORMS WILL
ACCOMPANY THE COLD FRONT ACROSS THE AREA WITH IT FINALLY CLEARING
THE AREA BY WEDNESDAY AFTERNOON.  BEHIND THE FRONT HAVE KEPT AN AREA
OF THUNDERSTORMS IN THE WEST WITH THE COOLING MID LEVELS BUT EXPECT
THAT TO END BY EARLY THURSDAY MORNING.  GOING GRIDS HAD GOOD HANDLE
ON SITUATION AND FEW SUBSTANTIVE CHANGES WERE MADE.  EXPECT
TEMPERATURES TO RECOVER BEHIND THE FRONT BY SATURDAY.  AGAIN
TEMPERATURE GRIDS WERE CLOSE AND FEW CHANGES WERE MADE.

.LONG TERM...SATURDAY THROUGH TUESDAY
MODELS REMAIN CONSISTENT WITH THE UPPER PATTERN IN THE EXTENDED
PERIOD...EXCEPT FOR THE TIMING OF THE VARIOUS SHORTWAVES MOVING
THROUGH. AN UPPER TROUGH WILL BE JUST MOVING OUT OF THE REGION
SATURDAY...WITH A RIDGE BUILDING OVER THE ROCKIES AND WESTERN
PLAINS. THE RIDGE SINKS BACK TO THE SOUTH SOME ON MONDAY WITH MORE
OF A ZONAL PATTERN OVER THE UPPER MIDWEST...THEN BEGINS TO BUILD
BACK NORTH AGAIN ON TUESDAY. AT THE SURFACE...A COOL FRONT DROPS
OVER NORTH DAKOTA ON SATURDAY...THEN INTO SOUTH DAKOTA ON SUNDAY
WHERE IT BECOMES STATIONARY THROUGH THE DAY MONDAY BEFORE MOVING
BACK NORTHWARD AS A WARM FRONT. A TROUGH THEN APPROACHES THE REGION
FROM THE WEST ON TUESDAY. NEWEST MODEL RUNS NOW HINTING AT
PRECIPITATION DEVELOPING WITH THE WARM FRONT MONDAY AND THE INCOMING
TROUGH ON TUESDAY. AT THIS TIME...NOT A LOT OF MOISTURE OR UPPER
SUPPORT BEING INDICATED...SO HAVE OPTED TO CONTINUE WITH A DRY
EXTENDED FORECAST.

MODELS STILL HINTING AT SOME PRETTY WARM TEMPERATURES WITH SOUTHERLY
FLOW OVER MUCH OF THE REGION. H85 TEMPS START OFF IN THE TEENS ON
SATURDAY...THEN RISE INTO THE 20S FOR THE REMAINDER OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/PARKIN
Hazardous weather outlook, Jul 27, 4:16 AM CST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT TUE JUL 27 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
516 AM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST THROUGH TONIGHT. THERE IS A SLIGHT CHANCE THAT A FEW STORMS
COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

LILES

The radar

The Aberdeen radar (KABR), 202 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
July 27, 5:35 PM CST
Where
Lyman County, 5 mi N of Kennebec
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.967, -99.867

Hail, Lyman

When
July 27, 6:15 PM CST
Where
Lyman County, 11 mi SE of Lower Brule
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.967, -99.417

Thunderstorm Wind, Lyman

When
July 27, 6:15 PM CST
Where
Lyman County, 11 mi SE of Lower Brule
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.967, -99.417

Thunderstorm Wind, Buffalo

When
July 27, 6:32 PM CST
Where
Buffalo County, Ft Thompson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -99.433

Hail, Buffalo

When
July 27, 6:50 PM CST
Where
Buffalo County, 4 mi SE of Ft Thompson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.017, -99.383

Hail, Lyman

When
July 27, 7:30 PM CST
Where
Lyman County, 14 mi E of Reliance
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.883, -99.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5416283, 5416285, 5416286, 5416284, 5416562, 5416287.